Even before we’re diagnosed, most cancer patients have heard of chemo brain and chemo baldness and chemo nausea. But I think few realize what a toll some chemotherapy drugs and other treatments will take on their hands.
When I was going through chemo for breast cancer, my nails gradually got thinner and thinner. Then they started to ripple. Then they started shedding: layers of my nails would flake off here and there.
In light of the life-saving benefit that the chemo may have, many don’t consider nail problems a serious side effect. But I found that my deteriorating nails were a constant nuisance. Think of how many times you use your hands each day, and then imagine that your nails are constantly breaking, or as happens to some, your nails separate from the nail beds. Sometimes the nails become discolored or dark. Other times, the nails may become striated with lines. Sometimes fingertips get irritated and bleed during chemo. These side effects may continue long after treatment is over.
Here are a few tips that may help you get through this annoying side effect:
• Keep your hands well moisturized, excessive dryness during chemo is one of the reasons that nails become damaged during chemo.
• Keep your nails short and clean, to avoid infections.
• Rubbing gelatin into your nails, or eating a lot of gelatin (like Jell-O) may help strengthen weak nails.
• Wear gloves when washing dishes or doing other physical work.
• Don’t file areas that are discolored, stained, or streaked.
• Let your medical team know if your nail starts to separate from the nail bed, or if it starts to bleed.
• Push back your cuticles, rather than cutting them.
• Many experts advise against nail polish during chemo, but if you must, make sure to use a polish that does not contain formaldehyde. Avoid artificial nails.